Sunday, 26 March 2017

#ClinicSpeak & NeuroSpeak: MS drugs and your mouth

How common are oral side effect in pwMS on medication? #ClinicSpeak #NeuroSpeak #MSBlog

Most pwMS are on poly-pharmacy (multiple prescribed medications) both DMTs and symptomatic treatments. The review article below highlights the problem. It identified 18 oral side effects with dryness of the mouth (xerostomia) being the most common, followed by abnormal taste (dysgeusia), difficulty swallowing (dysphagia), mouth ulceration and sinusitis. The anti-cholinergic drugs were the commonest cause of dry mouth, whilst immunosuppressants resulted in more infection related side-effects.

How common is the problem? In my experience, apart from dry mouth, this is not a major problem. As I don't routinely ask about mouth problems I maybe missing this issue. I you are a medication and have a side effect involving the mouth can you please let us know and we can then set-up a survey to see how common it is? Thank you. 


Cockburn et al. Managing the oral side effects of medications used to treat multiple sclerosis. Aust Dent J. 2017 Mar 9. doi: 10.1111/adj.12510.

BACKGROUND: Many medications used to manage multiple sclerosis (MS) affect oral health. This review aimed to identify the oral side effects of the current drugs recommended in Australia to treat MS and make dental practitioners aware of the range of symptoms.

METHODS: The Australian Therapeutic Guidelines and the Australian Medicines Handbook were searched for medications used to treat MS. For each medication, the generic name, class, route of administration, dosage and drug company reported side-effects were extracted from the online Monthly Index of Medical Specialties (MIMs) database. Meyler's Side Effect of Drugs Encyclopaedia was used to identify any additional oral adverse reactions to medications used to treat MS.

RESULTS: Fourteen drugs were identified for the treatment of MS progression and 13 drugs for the treatment of MS symptoms. For these medications, 18 oral side effects were documented: xerostomia was the most common, followed by dysgeusia, dysphagia, mouth ulceration and sinusitis. Anticholinergic drugs caused xerostomia while immunosuppressants resulted in more infection related side-effects.

CONCLUSIONS: Dental practitioners should be aware of the range of symptoms likely to be reported by this population. Clinicians are encouraged to continue providing dental care for their patients who develop MS and refer complex cases to specialists.

11 comments:

  1. Receding gums and DMF, has any one else found this? Since I have been on DMF my bottom row front teeth gums have receded at a fast pace. This may be connected with a dry mouth as mouth saliva keeps the mouth and gums healthy. This may even contribute to tooth decay perhaps?

    ReplyDelete
    Replies
    1. Interesting. I have the same problem. Dentist said it's because of wrong brushing. So I changed to a ultrasonic toothbrush. To it seems to me it did not stop receding so far. Slightly concerned about this.

      Delete
    2. Are you shure that it is because of DMF?

      Delete
    3. I do not take any other medication. I only take ibuprofen about one tablet a month. (I'm anon at 4.35pm) I take 2,500iu vit D3 daily.

      Delete
    4. Having just got back for an "Is it Safe session the hyginists said that if you have abit of inflammation in the gums, when you have a good clean the gums shrink. If you are immunosuppressed, I guess you don't make inflammation in the gums, so could this be a reason for shrinking gums, however if this is the case, it means the bacteria that was causing the inflammation would still be there unopposed. So make sure your gums are clean.

      Delete
    5. Thanks MD, I will get a water pic see if that helps.

      Delete
  2. Dry mouth and my ability to taste has greatly diminished to the point that texture of foods is almost more important to me than taste. Makes it challenging when cooking for others, as I may use more spices than most would appreciate - all in an effort to make things have some flavour.

    ReplyDelete
  3. I've taken Rebif and Lemtrada and not noticed anything. My dentist has never mentioned anything untoward.

    ReplyDelete
  4. I recently switched from Tysabri to Tecfidera and in the first week on the full dose, I experienced burning pain in my tongue. It was the same thing you get when you scald your tongue on a hot beverage. It lasted a couple days and I was miserable because I couldn't chew anything or drink even slightly warm beverages. It hurt when my teeth barely touched my tongue. My neuro suggested that it was a side effect of the medication. I have had receding gum issues for the past few years. I use a water pic to help clean it out.

    ReplyDelete
    Replies
    1. I have heard water pics are good, perhaps will look into that.

      Delete
  5. Don't forget various Corticosteroids!

    They cause me lot of trouble. I have to get 3 teeth extracted. I never had problesm with my teeth. But since I have MS and took Methylprednisolone (2000mg / day for 5 days about 10 times) my teeth literally rot away.

    I have not changed my brushing method and I have no problems with brushing. I use an electric toothbrush anyway.
    It seems the problems with boney translate in some sort to the teeth as well. In fact both are made of the same stuff (in different compositions).

    The worst thing is: I didn't feel any pain or aynthing. But one day a part of a molar just chipped off. So the dentist made a x-ray and did find 3 teeth with dead nerves! o_O

    Yeah, Great.

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.